zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Uniformly exponentially stable approximations for a class of damped systems. (English) Zbl 1163.74019
Summary: We consider time semi-discrete approximations of a class of exponentially stable infinite-dimensional systems modeling, for instance, damped vibrations. It has recently been proved that for time semi-discrete systems, due to high-frequency spurious components, the exponential decay property may be lost as the time step tends to zero. We prove that, adding a suitable numerical viscosity term in the numerical scheme, one obtains approximations that are uniformly exponentially stable. This result is then combined with previous ones on space semi-discretizations to derive similar results on fully-discrete approximation schemes. Our method is mainly based on a decoupling argument of low and high frequencies, the low-frequency observability property for time semi-discrete approximations of conservative linear systems, and on the dissipativity of numerical viscosity for high-frequency components. Our methods also allow to deal directly with stabilization properties of fully discrete approximation schemes without numerical viscosity, under a suitable CFL type condition on time and space discretization parameters.

74H15Numerical approximation of solutions for dynamical problems in solid mechanics
74H45Vibrations (dynamical problems in solid mechanics)
74S20Finite difference methods in solid mechanics
Full Text: DOI
[1] Banks, H. T.; Ito, K.; Wang, C.: Exponentially stable approximations of weakly damped wave equations, Internat. ser. Numer. math. 100, 6-33 (1991) · Zbl 0850.93719
[2] Bardos, C.; Lebeau, G.; Rauch, J.: Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary, SIAM J. Control optimization 30, No. 5, 1024-1065 (1992) · Zbl 0786.93009 · doi:10.1137/0330055
[3] Burq, N.; Gérard, P.: Condition nécessaire et suffisante pour la contrôlabilité exacte des ondes, C. R. Acad. sci. Paris sér. I math. 325, No. 7, 749-752 (1997) · Zbl 0906.93008 · doi:10.1016/S0764-4442(97)80053-5
[4] Burq, N.; Zworski, M.: Geometric control in the presence of a black box, J. amer. Math. soc. 17, No. 2, 443-471 (2004) · Zbl 1050.35058 · doi:10.1090/S0894-0347-04-00452-7
[5] Castro, C.; Micu, S.: Boundary controllability of a linear semi-discrete 1-d wave equation derived from a mixed finite element method, Numer. math. 102, No. 3, 413-462 (2006) · Zbl 1102.93004 · doi:10.1007/s00211-005-0651-0
[6] Castro, C.; Micu, S.; Münch, A.: Numerical approximation of the boundary control for the wave equation with mixed finite elements in a square, IMA J. Numer. anal. 28, No. 1, 186-214 (2008) · Zbl 1139.93005 · doi:10.1093/imanum/drm012
[7] Cox, S.; Zuazua, E.: The rate at which energy decays in a damped string, Comm. partial differential equations 19, No. 1 -- 2, 213-243 (1994) · Zbl 0818.35072 · doi:10.1080/03605309408821015
[8] Cox, S.; Zuazua, E.: The rate at which energy decays in a string damped at one end, Indiana univ. Math. J. 44, No. 2, 545-573 (1995) · Zbl 0847.35078 · doi:10.1512/iumj.1995.44.2001
[9] Dáger, R.; Zuazua, E.: Wave propagation, observation and control in 1-d flexible multi-structures, Mathématiques & applications (Berlin) 50 (2006)
[10] Dehman, B.; Lebeau, G.; Zuazua, E.: Stabilization and control for the subcritical semilinear wave equation, Ann. sci. École norm. Sup. (4) 36, No. 4, 525-551 (2003) · Zbl 1036.35033 · doi:10.1016/S0012-9593(03)00021-1 · numdam:ASENS_2003_4_36_4_525_0
[11] S. Ervedoza, Observability of the mixed finite element method for the 1d wave equation on non-uniform meshes, ESAIM Control Optim. Calc. Var., in press · Zbl 1192.35109
[12] Ervedoza, S.; Zheng, C.; Zuazua, E.: On the observability of time-discrete conservative linear systems, J. funct. Anal. 254, No. 12, 3037-3078 (2008) · Zbl 1143.65044 · doi:10.1016/j.jfa.2008.03.005
[13] Ervedoza, S.; Zuazua, E.: Perfectly matched layers in 1-d: energy decay for continuous and semi-discrete waves, Numer. math. 109, No. 4, 597-634 (2008) · Zbl 1148.65070 · doi:10.1007/s00211-008-0153-y
[14] S. Ervedoza, E. Zuazua, Uniform exponential decay for viscous damped systems, 2008, submitted for publication · Zbl 1201.35046
[15] Glowinski, R.: Ensuring well-posedness by analogy: Stokes problem and boundary control for the wave equation, J. comput. Phys. 103, No. 2, 189-221 (1992) · Zbl 0763.76042 · doi:10.1016/0021-9991(92)90396-G
[16] Haraux, A.: Une remarque sur la stabilisation de certains systèmes du deuxième ordre en temps, Portugal math. 46, No. 3, 245-258 (1989) · Zbl 0679.93063
[17] Ignat, L. I.; Zuazua, E.: Dispersive properties of a viscous numerical scheme for the Schrödinger equation, C. R. Math. acad. Sci. Paris 340, No. 7, 529-534 (2005) · Zbl 1063.35016 · doi:10.1016/j.crma.2005.02.024
[18] Infante, J. A.; Zuazua, E.: Boundary observability for the space semi discretizations of the 1-d wave equation, Math. model. Numer. ann. 33, 407-438 (1999) · Zbl 0947.65101 · doi:10.1051/m2an:1999123 · http://publish.edpsciences.org/abstract/m2an/v33/p407
[19] Lebeau, G.: Équations des ondes amorties, séminaire sur LES équations aux dérivées partielles, 1993 -- 1994, (1994) · Zbl 0887.35091
[20] Lions, J. -L.: Contrôlabilité exacte, stabilisation et perturbations de systèmes distribués. Tome 1. Contrôlabilité exacte, Rma 8 (1988) · Zbl 0653.93002
[21] Macià, F.: The effect of group velocity in the numerical analysis of control problems for the wave equation, , 195-200 (2003) · Zbl 1048.93047
[22] Miller, L.: Controllability cost of conservative systems: resolvent condition and transmutation, J. funct. Anal. 218, No. 2, 425-444 (2005) · Zbl 1122.93011 · doi:10.1016/j.jfa.2004.02.001
[23] Münch, A.; Pazoto, A. F.: Uniform stabilization of a viscous numerical approximation for a locally damped wave equation, ESAIM control optim. Calc. var. 13, No. 2, 265-293 (2007) · Zbl 1120.65101 · doi:10.1051/cocv:2007009 · numdam:COCV_2007__13_2_265_0
[24] Negreanu, M.; Zuazua, E.: Convergence of a multigrid method for the controllability of a 1-d wave equation, C. R. Math. acad. Sci. Paris 338, No. 5, 413-418 (2004) · Zbl 1038.65054 · doi:10.1016/j.crma.2003.11.032
[25] Ramdani, K.; Takahashi, T.; Tucsnak, M.: Uniformly exponentially stable approximations for a class of second order evolution equations --- application to LQR problems, ESAIM control optim. Calc. var. 13, No. 3, 503-527 (2007) · Zbl 1126.93050 · doi:10.1051/cocv:2007020 · numdam:COCV_2007__13_3_503_0
[26] Tebou, L. R. Tcheugoué; Zuazua, E.: Uniform boundary stabilization of the finite difference space discretization of the 1-d wave equation, Adv. comput. Math. 26, No. 1 -- 3, 337-365 (2007) · Zbl 1119.65086 · doi:10.1007/s10444-004-7629-9
[27] Tébou, L. R. Tcheugoué; Zuazua, E.: Uniform exponential long time decay for the space semi-discretization of a locally damped wave equation via an artificial numerical viscosity, Numer. math. 95, No. 3, 563-598 (2003) · Zbl 1033.65080 · doi:10.1007/s00211-002-0442-9
[28] Zhang, X.; Zheng, C.; Zuazua, E.: Time discrete wave equations: boundary observability and control, Discrete and continuous dynamical systems 23, No. 1 -- 2, 571-604 (2009) · Zbl 1158.93011 · doi:10.3934/dcds.2009.23.571
[29] Zuazua, E.: Exponential decay for the semilinear wave equation with locally distributed damping, Comm. partial differential equations 15, No. 2, 205-235 (1990) · Zbl 0716.35010 · doi:10.1080/03605309908820684
[30] Zuazua, E.: Exponential decay for the semilinear wave equation with localized damping in unbounded domains, J. math. Pures appl. (9) 70, No. 4, 513-529 (1991) · Zbl 0765.35010
[31] Zuazua, E.: Boundary observability for the finite-difference space semi-discretizations of the 2-D wave equation in the square, J. math. Pures appl. (9) 78, No. 5, 523-563 (1999) · Zbl 0939.93016 · doi:10.1016/S0021-7824(98)00008-7
[32] Zuazua, E.: Propagation, observation, and control of waves approximated by finite difference methods, SIAM rev. 47, No. 2, 197-243 (2005) · Zbl 1077.65095 · doi:10.1137/S0036144503432862